Kentucky, 2010

Damaging Wind in Kentucky, April 3, 2010

April 3, 2010 · NWS LMK · 1 event in 1 county or zone

A few thunderstorms that formed during the afternoon and early evening hours produced isolated damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A few thunderstorms that formed during the afternoon and early evening hours produced isolated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 3, 4:39 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 3, 4:39 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
639 AM EDT SAT APR 3 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TODAY AND TONIGHT)...

EARLY MORNING IR SAT IMAGERY SHOWING PARTLY TO MOSTLY CLOUDY SKIES
ACROSS THE SOUTHERN INDIANA AND CENTRAL KENTUCKY.  TEMPERATURES WERE
MILD WITH READINGS IN THE UPPER 50S TO THE LOWER 60S.

LATEST MODEL GUIDANCE CONTINUES TO BE IN GOOD AGREEMENT FOR TODAY.
SFC LOW PRESSURE OVER THE UPPER PLAINS IS FORECAST TO CONTINUE TO
LIFT NORTH WITH A COLD FRONT PUSHING THROUGH THE REGION TODAY.
SHOWERS AND THUNDERSTORMS CURRENTLY FROM SOUTHERN MISSOURI SOUTH TO
NORTHERN LOUISIANA ARE FORECAST TO MOVE EAST-NORTHEAST THIS
MORNING.  ACTIVITY SHOULD CONTINUE TO DECREASE IN INTENSITY AS IT
OUTRUNS MOISTURE PLUME AND SFC CONVERGENCE ALONG THE FRONT DECREASES
THE FURTHER EASTWARD YOU GO.  SHOWERS AND PERHAPS A RUMBLE OF
THUNDER SHOULD MOVE INTO OUR WESTERN COUNTIES AROUND 12-13Z THIS
MORNING AND AFFECT AREAS WEST OF INTERSTATE 65 THROUGH MIDDAY.
ACTIVITY SHOULD GET INTO THE BLUEGRASS REGION BY LATE MORNING AND
PERSIST INTO THE EARLY AFTERNOON HOURS.  AS THIS PRECIPITATION MOVES
TOWARD THE AREA...STIFF SOUTHWEST FLOW IN THE PBL WILL RESULT IN
BREEZY CONDITIONS THIS MORNING AND INTO THE AFTERNOON.  SOME OF THE
STORMS THAT GET INTO OUR WESTERN CWA THIS MORNING COULD PRODUCE
30-40MPH GUSTS.  PRECIPITATION SHOULD EXIT THE REGION BY LATE
AFTERNOON WITH PARTLY CLOUDY SKIES RETURNING TO MOST AREAS BY
EVENING.  PRECIPITATION AMOUNTS LOOK TO BE A QUARTER OF AN INCH OR
LESS...THOUGH SOME ISOLATED AMOUNTS OF A QUARTER TO A HALF INCH WILL
BE POSSIBLE...ESPECIALLY IN AREAS WEST OF I-65.  HIGH TEMPERATURES
TODAY WILL BE COOLER THAN WHAT WE SAW YESTERDAY.  GENERALLY STUCK
CLOSE TO THE NAM12 RAW TEMPS FOR TODAY WITH HIGHS IN THE UPPER 60S
TO THE LOWER 70S.

AS SFC FRONTAL BOUNDARY MOVES OFF TO THE EAST TONIGHT...SFC AND
UPPER LEVEL RIDGING WILL BUILD BACK INTO THE AREA WITH MOSTLY CLEAR
SKIES RETURNING.  OVERNIGHT LOWS WILL BE SLIGHTLY COOLER WITH
READINGS GENERALLY IN THE 45-50 DEGREE RANGE.

.LONG TERM (SATURDAY NIGHT - FRIDAY)...

ALTHOUGH THE LONG RANGE MODELS DISAGREE ON SEVERAL ISSUES THEY
INDICATE A PERIOD OF ABOVE NORMAL TEMPERATURES THROUGH AT LEAST MID
WEEK. SO WE EXPECT TO SEE READINGS IN THE 70S AND EVEN LOWER 80S
WITH LOWS IN THE 50S SUNDAY THROUGH WEDNESDAY.

AS FAR AS RAIN IS CONCERNED WE WILL HOLD ONTO CHANCE POPS FOR
MONDAY. THIS IS IN RESPONSE TO A WARM FRONT THAT WILL CROSS THE AREA
EARLY MONDAY MORNING. A WARM MOIST GULF FLOW WILL BE IN PLACE AND
WITH SOME LIFT OVER THE FRONTAL BOUNDARY SHOWERS WILL BE POSSIBLE.
STILL RAINFALL AMOUNTS WILL BE LIGHT... GENERALLY A QUARTER INCH OR
LESS.

THE GFS OPERATIONAL MODEL CONTINUES TO ADVERTISE A COLD FRONT
CROSSING THE REGION WEDNESDAY. THE GFS ENSEMBLES AND EUROPEAN MODELS
ARE A LITTLE SLOWER WITH THIS SYSTEM. SO FOR NOW WE WILL CONTINUE
WITH PERSISTENCE AND KEEP CHANCE POPS IN THE FORECAST WEDNESDAY AND
THURSDAY.

ONCE THE COLD FRONT DOES CROSS THE REGION POSTAL FRONTAL
TEMPERATURES WILL BE MORE IN LINE WITH NORMALS FOR THIS TIME OF YEAR.

&&

.AVIATION (12Z TAF ISSUANCE)...

LATEST RADAR IMAGERY SHOWING FRONT EDGE OF THE RAIN SHIELD
APPROACHING THE WESTERN SECTIONS OF OUR FORECAST AREA.  BASED ON
CURRENT TRENDS...SHOWERS SHOULD BEGIN TO AFFECT KBWG BY
03/1145-12Z...KSDF BY 03/13-1330Z AND KLEX AROUND 03/15Z.  CIGS AND
VSBYS WILL LIKELY DROP INTO THE MVFR RANGE DUE TO THE SHOWERS.
LIGHTNING ACTIVITY HAS DECREASED ON THE NORTH SIDE OF THE
LINE...WITH MUCH OF THE HEAVIER ACTIVITY STAYING TO OUR SOUTH ACROSS
SOUTH CENTRAL TENNESSEE.  STILL CAN NOT RULE OUT A RUMBLE OR TWO OF
THUNDER AS THIS LINE GOES THROUGH THE REGION.  SFC WINDS WILL PICK
UP JUST AHEAD OF THIS LINE AS WINDS SHIFT TO THE SOUTH/SOUTHWEST
WITH SUSTAINED WINDS OF 10-15KTS AND GUSTS UP TO 25KT.  A QUICK WIND
SHIFT TO THE WEST IS EXPECTED AS THE LINE GOES THROUGH WITH WINDS
STAYING UP AROUND 10-15KTS AND GUSTY.  LATEST MODEL DATA SUGGEST
THAT RAPID CLEARING SHOULD TAKE PLACE AFTER THE LINE GOES THROUGH
WITH A DECREASE IN THE PRESSURE GRADIENT.  THEREFORE...HAVE
CONTINUED TO GO OPTIMISTIC HERE AND CLEAR THINGS OUT ACROSS KBWG AND
KSDF BY 03/18-19Z AND KLEX BY 03/21Z.  MOSTLY CLEAR SKIES ARE
EXPECTED OVERNIGHT WITH LIGHT AND VARIABLE WINDS.  SOME MVFR VSBYS
DUE TO FOG/MIST WILL BE POSSIBLE AT KBWG AND POSSIBLY AT KLEX.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........MJ
LONG TERM.........JA
AVIATION..........MJ
Hazardous weather outlook, Apr 3, 7:24 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
924 AM EDT SAT APR 3 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
924 AM EDT SAT APR 3 2010 /824 AM CDT SAT APR 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT PUSHING EASTWARD THROUGH THE OUTLOOK AREA IS BRINGING A
ROUND OF SHOWERS AND A FEW THUNDERSTORMS WITH IT. ANY THUNDERSTORM
WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINS...GUSTY WINDS UP TO
50 MPH AND DANGEROUS LIGHTNING. IN ADDITION TO THE PRECIPITATION
EXPECTED...BREEZY SOUTHWEST WINDS ARE EXPECTED AHEAD OF THE RAIN
THIS MORNING...AND EARLY THIS AFTERNOON BEHIND THE RAIN. SUSTAINED
WINDS OF 15 TO 20 MPH WITH GUSTS UP TO 40 MPH WILL BE POSSIBLE.
WINDS ARE EXPECTED TO DIMINISH BY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE LATEST FORECASTS INDICATE THAT ANOTHER WEATHER SYSTEM WILL
APPROACH THE REGION BY WEDNESDAY.  THIS SYSTEM WILL BRING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT GUSTY WINDS TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

MJ/JA/AL

In the hours before

Special weather statement, Apr 3, 6:48 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
848 AM EDT SAT APR 3 2010

KYZ026-061-070-072-031330-
BUTLER-LOGAN-OHIO-SIMPSON-
748 AM CDT SAT APR 3 2010

...STRONG SHOWERS AND ISOLATED THUNDERSTORMS WITH DANGEROUS
LIGHTNING...HEAVY RAIN...AND STRONG WINDS...

AT 742 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF HEAVY SHOWERS AND THUNDERSTORMS FROM CENTRAL CITY TO 14
MILES SOUTH OF GREENVILLE TO GUTHRIE...AND MOVING EAST AT 40 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN AND STRONG GUSTY WINDS OF AROUND
45 TO 50 MPH ARE EXPECTED WITH THIS LINE.

THESE SHOWERS AND STORMS WILL BE...
  NEAR CENTERTOWN AROUND 755 AM CDT.
  NEAR SPA AROUND 800 AM CDT.
  NEAR HARTFORD AND MCHENRY AROUND 805 AM CDT.
  NEAR CORINTH AROUND 810 AM CDT.
  NEAR CORINTH AROUND 815 AM CDT.
  NEAR ROSINE AROUND 820 AM CDT.
  NEAR MORGANTOWN AROUND 825 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3748 8713 3754 8707 3763 8665 3756 8665
      3755 8667 3711 8664 3701 8668 3691 8663
      3665 8661 3665 8707 3707 8707 3708 8694
      3712 8691 3713 8694 3722 8691 3727 8699
      3735 8703 3736 8709 3733 8711 3734 8713
TIME...MOT...LOC 1246Z 259DEG 34KT 3734 8711 3702 8716
          3662 8706

AL
Special weather statement, Apr 3, 7:16 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
916 AM EDT SAT APR 3 2010

INZ077>079-091-092-KYZ029>036-038>041-045>048-054>057-031400-
ANDERSON-BOYLE-BULLITT-CLARK-FAYETTE-FLOYD-FRANKLIN-GARRARD-HENRY-
JEFFERSON-JESSAMINE-MADISON-MARION-MERCER-NELSON-OLDHAM-SCOTT-SHELBY-
SPENCER-TRIMBLE-WASHINGTON-WOODFORD-
916 AM EDT SAT APR 3 2010

...STRONG SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS...

AT 912 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM 8 MILES SOUTH OF BROWNSTOWN TO LEBANON...AND MOVING NORTHEAST
AT 50 MPH.

MODERATE RAIN WITH RAINFALL RATES OF AROUND ONE HALF INCH PER HOUR
REDUCING VISIBILITIES TO LESS THAN THREE MILES...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS.  GUSTY WINDS
WILL OCCUR AHEAD OF THE MAIN LINE OF PRECIPITATION.

THESE STORMS WILL BE...
  NEAR PROSPECT AROUND 920 AM EDT.
  NEAR SCOTTSBURG AROUND 925 AM EDT.
  NEAR SHELBYVILLE AROUND 935 AM EDT.
  NEAR DANVILLE AROUND 940 AM EDT.
  NEAR BEDFORD AROUND 945 AM EDT.
  NEAR MADISON AROUND 950 AM EDT.

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
121 AND 137.

THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
0 AND 8.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
10 AND 8.

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
121 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE AWARE THAT PRECEDING THESE SHOWERS AND STORMS...STRONG AND GUSTY
WINDS WILL AFFECT THE AREA BEFORE THE ARRIVAL OF ANY RAIN.

&&

LAT...LON 3870 8522 3874 8532 3860 8522 3857 8502
      3852 8503 3836 8487 3838 8471 3772 8417
      3761 8465 3763 8466 3753 8499 3755 8505
      3751 8506 3746 8529 3878 8623 3873 8587
      3881 8581 3883 8565 3892 8555 3893 8521
TIME...MOT...LOC 1312Z 241DEG 45KT 3877 8606 3759 8522

AML
Special weather statement, Apr 3, 7:21 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
921 AM EDT SAT APR 3 2010

KYZ026-027-061-062-070>074-031400-
ALLEN-BARREN-BUTLER-EDMONSON-GRAYSON-LOGAN-OHIO-SIMPSON-WARREN-
821 AM CDT SAT APR 3 2010

...STRONG SHOWERS AND ISOLATED THUNDERSTORMS WITH DANGEROUS
LIGHTNING...HEAVY RAIN...AND STRONG WINDS...

AT 815 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS FROM NEAR
HARTFORD TO NEAR RUSSELLVILLE...MOVING EAST AT 40 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN AND STRONG GUSTY WINDS OF AROUND
45 TO 50 MPH ARE EXPECTED WITH THESE SHOWERS AND STORMS.

THESE STORMS WILL BE...
  NEAR WOODBURN AROUND 825 AM CDT.
  NEAR ROUNDHILL AROUND 830 AM CDT.
  NEAR BOWLING GREEN AROUND 835 AM CDT.
  NEAR SCOTTSVILLE AND WINDYVILLE AROUND 840 AM CDT.
  NEAR BROWNSVILLE AND SWEEDEN AROUND 845 AM CDT.
  NEAR WAX AROUND 850 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3665 8677 3763 8691 3763 8665 3757 8661
      3762 8651 3757 8639 3760 8627 3756 8615
      3734 8609 3732 8610 3732 8612 3733 8616
      3722 8606 3717 8606 3716 8604 3700 8600
      3674 8596 3672 8598 3666 8596 3663 8598
TIME...MOT...LOC 1319Z 263DEG 41KT 3754 8655 3699 8669
          3665 8646

AL
Special weather statement, Apr 3, 7:28 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
928 AM EDT SAT APR 3 2010

KYZ041-046>049-054>057-066-067-077-078-031430-
ADAIR-BOYLE-CASEY-CLARK-FAYETTE-GARRARD-JESSAMINE-LINCOLN-MADISON-
MARION-MERCER-RUSSELL-WASHINGTON-
928 AM EDT SAT APR 3 2010

...STRONG SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS...

AT 923 AM EDT/823 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTH OF SPRINGFIELD TO 6 MILES SOUTHEAST OF JAMESTOWN...AND MOVING
NORTHEAST AT 45 MPH.

MODERATE RAIN WITH RAINFALL RATES OF AROUND ONE HALF INCH PER HOUR
REDUCING VISIBILITIES TO LESS THAN THREE MILES...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS.  GUSTY WINDS
WILL OCCUR AHEAD OF THE MAIN LINE OF PRECIPITATION.

THESE STORMS WILL BE...
  NEAR LIBERTY AROUND 935 AM EDT.
  NEAR HARRODSBURG AROUND 950 AM EDT.
  NEAR DANVILLE AROUND 955 AM EDT.
  NEAR STANFORD AROUND 1000 AM EDT.
  NEAR LANCASTER AROUND 1010 AM EDT.
  NEAR NICHOLASVILLE AROUND 1015 AM EDT.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
101 AND 98.

THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
104 AND 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE AWARE THAT PRECEDING THESE STORMS...STRONG AND GUSTY WINDS WILL
OCCUR BEFORE THE ARRIVAL OF ANY RAIN.

&&

LAT...LON 3784 8401 3782 8412 3780 8408 3764 8413
      3757 8410 3752 8421 3753 8435 3747 8438
      3748 8445 3734 8451 3736 8457 3711 8492
      3699 8485 3688 8504 3738 8514 3742 8509
      3745 8516 3769 8521 3809 8407 3793 8399
TIME...MOT...LOC 1326Z 241DEG 38KT 3779 8516 3696 8495

AML

The radar

The Nashville radar (KOHX), 65 km away, was scanning. The volume nearest the first event began at 13:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
April 3, 7:43 AM CST
Where
Allen County, 1.11 mi W of Scottsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.750, -86.200

A few trees were reported down and large limbs were broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228009.